Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 10, NWS Grand Rapids, MI

September 23, 2006Kent County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Sep 23, 2006, 5:51 PM EDT for Kent County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 5:51 PM EDT (21:51 UTC)
Expired
Sep 23, 2006, 6:30 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 5 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 232157
TORGRR
MIC081-232230-
/O.NEW.KGRR.TO.W.0010.060923T2151Z-060923T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 PM EDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 630 PM EDT

* AT 550 PM EDT...LAW ENFORCEMENT REPORTED A BRIEF TORNADO TOUCHDOWN 
  ON M 37 JUST NORTH OF CALEDONIA. WEATHER SERVICE RADAR             
  INDICATED THAT THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  LOWELL BY 610 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4280 8567 4277 8543 4295 8532 4304 8540

$$

MEADE
1 follow-up statement
000 
WWUS53 KGRR 232218
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
617 PM EDT SAT SEP 23 2006

MIC081-232230-
/O.CON.KGRR.TO.W.0010.000000T0000Z-060923T2230Z/
KENT MI-
617 PM EDT SAT SEP 23 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR KENT
COUNTY...

AT 615 PM EDT...A BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM 
WALKER TO GRAND RAPIDS TO LOWELL. A BRIEF TORNADO TOUCHDOWN WAS 
REPORTED JUST NORTH CALEDONIA EARLIER AS THESE SHOWERS AND 
THUNDERSTORMS WERE MOVING THROUGH. 

THE PARTICULAR STORM THAT PRODUCED THAT TORNADO HAD WEAKENED AS OF 
615 PM. HOWEVER ANY OF THESE CELLS ARE STILL CAPABLE OF PRODUCING 
ANOTHER BRIEF TORNADO TOUCHDOWN. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4280 8567 4277 8543 4295 8532 4304 8540

$$

MEADE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:04 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 23, 3:04 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT SAT SEP 23 2006

.SHORT TERM...
THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH
CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF
INSTABILITY THAT HAS DEVELOPED DURING THE DAY.  THIS AXIS OF
INSTABILITY REACHES UP INTO THE JXN REGION.  SHOWERS WERE DEVELOPING
IN THIS REGION.  LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C
WITH MIXED LAYER CAPE VALUES OF 500 J/KG.  0 TO 1 HELICITY WAS
AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS.  THE
WOLCOTT PROFILER CONFIRMS THE SHEAR.  IF CONTINUED DESTABILIZATION
OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN
THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT
COUPLE OF HOURS.

WILL MAINTAIN THE HIGH POPS FOR THE EVENING.  THE COMBINATION OF
UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST
AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE
GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS EARLY TONIGHT.  A DECENT DRY SLOT WAS DEVELOPING ON
THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER
TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN.  BY DAYBREAK
NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM
DEPARTS OFF TO THE EAST.

WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON
SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING.  STRENGTHENING
NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI.

THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE
BUILDING NORTHEAST INTO THE OHIO VALLEY.  A DRIER WESTERLY FLOW
DEVELOPS.  WILL THEREFORE MAINTAIN A DRY FORECAST.

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT.  BY TUESDAY THE FLOW
WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70
DEGREE MARK.  THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO
THE MID WEEK COLD FRONT.  WITH THE UPPER TROUGH AS SHARP AS IT
APPEARS...THIS SEEMS REASONABLE.  WILL THEREFORE TRIM BACK ON POPS
ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY.  THE FRONT SHOULD COME
THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT.  LAKE EFFECT
SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO
BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM
LAKE.  FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE
SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE
CONSIDERED.  THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY
ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL
HAVE SHOWERS IN THE SATURDAY FORECAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT SEP 23 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE
NORTHEAST AT ABOUT 40 MPH.  SEVERAL HOURS OF HEAVY RAIN THIS EVENING
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID
RISES ON STREAMS AND CREEKS.  LOCALLY IN EXCESS OF 2 INCHES OF RAIN
COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE
CHANCE OF THUNDERSTORMS.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ844>849-241015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP
CURRENTS ARE POSSIBLE AT THOSE TIMES.

THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO MJS

In the hours before

Special weather statement, Sep 23, 4:56 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT SEP 23 2006

MIZ067-232145-
INGHAM-
514 PM EDT SAT SEP 23 2006

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES
EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE...
RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE...
AND BELL OAK.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:30 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Kent, Montcalm45 min
Sep 23, 6:42 PM EDTTornado WarningGRRMontcalm48 min

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.